It turns out to be a great arrangement because the 1/2/21 meeting in Kaohsiung was a special class, conducted by our elite member, Lewis, a law professor at Nation Sun Yat-Sen University. The topic, antitrust law, is very much worth promoting at a regular YoYo meeting for a larger group.
How do the antitrust policymakers move the crosshairs through Big Tech’s action window?
• The five big tech firms, FAAMG, account for about 25% of the value of S&P 500 Index. The pandemic in 2020 has amplified tech giant’s role in the modern society as we further depend on their services in communication, shopping, education and entertainment,
• Some fundamental questions to address:
- Is the rise of Big Tech driven by the market or other factors?
- Has the rise facilitated the anti-competition and hindered the innovation?
- Are the interests of consumers being compromised?
• Network effects: The value of a product is dependent on the size of the userbase.
- In tech sector, the network effects do not guarantee the forever dominance.
- And so, “Big” is not necessary a “sin”.
• Then, what other issues to be concerned?
- Big Tech’s acquisition spree starting to hinder innovation.
- “Data is the primary currency”: How to ensure the appropriate data collection operation?
- Patent hoarding by the dominant firms is widening the gap between leaders and laggards.
- Big Tech firms are usually platform providers and game participants as well. It sets rules of the platform, which can potentially create a less competitive landscape.
At our 1/12/21 meeting, we will also revisit the real-world antitrust rulings against two tech giants, Apple and Facebook. We won’t be able to have the law professor to conduct the Socratic method of Q&A, but we should have more time to understand the background and exchange our thoughts in the group discussion or debates.
The two cases to be explored are:
• Apple and Epic Game fight over Fortnite bans from App Stores
• Facebook loses antitrust case in Germany over data collection
The discussion can be focused on:
• What caused the conflicts?
• What are the arguments on both sides?
• Why is Data the most valuable commodity now?
• What is the spirit of antitrust law, to protect competitors or to protect competition? How?
• Is the antitrust law sufficient for the new tech world?
Between the issues of market concentration/industry dominance and the goals of economic efficiency and consumer welfare, how do antitrust regulators weigh correctly and move their crosshairs precisely on Big Tech’s actions?
Reference Materials: ::::::::::::::::::::::::::::::::::::::::::::::::::::::::::::::::::
- Case I: Apple and Epic Games Spar Over Returning Fortnite to the App Store - The New York Times
https://www.nytimes.com/2020/09/28/tech ... court.html
Case II: Facebook Loses Antitrust Decision in Germany Over Data Collection - The New York Times
https://www.nytimes.com/2020/06/23/tech ... ogin=email
Should Antitrust Protect Competitors Or Competition? | R Street
https://www.rstreet.org/2020/10/26/shou ... mpetition/
Session I Questions:
1. Why did Epic Games sue Apple over Fortnite? What was the judge’s ruling?
2. Do you think the ruling is fair? If you were the judge, would your verdict be the same? Why or why not?
3. In this case, what spirit of antitrust law was followed or not followed in your opinion?
Session II Questions:
1. Why was Facebook sued in German court? What was the result of the lawsuit?
2. Do you think Facebook combining the personal data in FB, WhatsApp, and Instagram to provide more integrated services to their users is not a good business practice? Why?
3. Do you think antitrust law protects the new tech world fairly or limits the innovative players? Why and how should it be improved?
6:45 ~ 7:00pm Greetings & Free Talk / Ordering Beverage or Meal / Getting Newcomer’s Information
7:00 ~ 7:10pm Opening Remarks / Newcomer’s Self-introduction / Grouping
7:10 ~ 7:50pm Discussion Session (40 mins)
7:50 ~ 8:10pm Summarization (20 mins)
8:10 ~ 8:15pm Regrouping / Instruction Giving / Taking a 10 Minutes Break (Intermission)
8:15 ~ 8:55pm Discussion Session (40 mins)
9:00 ~ 9:20pm Summarization (20 mins)
9:20 ~ 9:30pm Concluding Remarks / Announcements
Meeting Date: As shown on the Subject Line
Meeting Time: 7:00pm – 9:30pm
Meeting Venue: 丹堤咖啡 Dante Coffee (Minimum Order $80)
1. We advise participants to print out the discussion questions and bring them to the meeting for reference. As for the supporting articles, feel free to print them out, as well, according to your preference.
2. We suggest that participants read the articles and think about the questions in advance.
3. Newcomers should prepare a two-to-three minute self-introduction in English to deliver when called upon by the host before the start of the discussion. The host may also ask you to give brief feedback about the meeting at the conclusion of the meeting.
4. We conduct the entire meeting in English. All participants should have at least moderate English-conversation skills and be able to articulate your ideas for each discussion question.
5. We welcome newcomers and other guests to attend the meetings and join the discussion freely for three times. After that, we hope you will consider becoming a YoYo English Club member. We charge a NT$1000 lifetime membership fee.